Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Rapid City, SD

May 19, 2021Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 19, 2021, 7:17 PM MDT for Meade County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2021, 7:17 PM MDT (01:17 UTC)
Expired
May 19, 2021, 7:50 PM MDT
In force
33 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Meade County, SD

The radar

The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:29 PM MDTHAIL 0.753 N Fairpoint, SD0.25 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KUNR 200117
SVRUNR
SDC093-200215-
/O.NEW.KUNR.SV.W.0003.210520T0117Z-210520T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
717 PM MDT Wed May 19 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  North central Meade County in west central South Dakota...

* Until 815 PM MDT.

* At 717 PM MDT, a severe thunderstorm was located over Fairpoint, or
  40 miles southwest of Faith, moving northwest at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected. Hail may accumulate on 
           roadways causing hazardous travel.

* This severe thunderstorm will be near...
  Fairpoint around 720 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 10270 4471 10275 4474 10296 4478 10296
      4487 10291
TIME...MOT...LOC 0117Z 116DEG 8KT 4475 10278 

HAIL...1.00IN
WIND...<50MPH
 
$$

Eagan
2 follow-up statements
003 
WWUS53 KUNR 200127
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
727 PM MDT Wed May 19 2021

SDC093-200215-
/O.CON.KUNR.SV.W.0003.000000T0000Z-210520T0215Z/
Meade SD-
727 PM MDT Wed May 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTH CENTRAL MEADE COUNTY...

At 726 PM MDT, a severe thunderstorm was located near Fairpoint, or
42 miles southwest of Faith, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Hail may accumulate on roadways 
         causing hazardous travel.

This severe thunderstorm will remain over mainly rural areas of north
central Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 10275 4474 10280 4475 10296 4478 10296
      4487 10291
TIME...MOT...LOC 0126Z 121DEG 11KT 4478 10283 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
414 
WWUS53 KUNR 200150
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
750 PM MDT Wed May 19 2021

SDC093-200200-
/O.CAN.KUNR.SV.W.0003.000000T0000Z-210520T0215Z/
Meade SD-
750 PM MDT Wed May 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEADE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4479 10275 4474 10280 4475 10296 4478 10296
      4487 10291
TIME...MOT...LOC 0147Z 116DEG 8KT 4480 10290 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:36 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 5:36 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
536 PM MDT Wed May 19 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 138 PM MDT Wed May 19 2021

Water vapor shows upper low digging along the west coast with low
ejecting out of the southern Rockies. At the surface, cold front
that moved through early this morning has become nearly
stationary from near KIEN to KPHP. Pulse thunderstorms have been
firing over far western Pennington County early this afternoon.

A few storms will remain possible into early evening, especially
over the Black Hills. Otherwise, mostly clear skies expected
overnight with lows in the upper 40s and 50s with aforementioned
frontal boundary lifting back north.

Thermal ridge builds overhead on Thursday for likely the warmest
day of the week, with widespread highs well into the 80s. Cold
front will advance into northeast WY during the afternoon. MLCAPE
values increase to 1000-2000J/kg with decent shear across much of
the area. Cap will likely remain in place east of the Black Hills
resulting in little to no convection. However, closer to the cold
front from northeast WY into the Black Hills, storms should fire
by mid afternoon with some severe storms possible. Any severe
convection should become limited as it moves further east across
western SD in the evening and overnight.

Cold front will move very slowly from western into central SD on
Friday, which the best chance for strong to severe storms along
and ahead of the cold front. Temps will be wide ranging, from near
60 in northeast WY to the upper 80s in south central SD.

Continued unsettled conditions are expected through the weekend
with upper low remaining over the western CONUS. The last upper
wave will move through Sunday night into Monday morning as upper
low moves northeast across the northern Rockies into southern
Canada. Drier conditions then expected early next week with upper
low to our north.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 535 PM MDT Wed May 19 2021

VFR conditions are expected through the forecast period. Isolated
showers and thunderstorms are will continue across portions of
the SD plains, although they are expected to wane after sunset.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Eagan
Hazardous weather outlook, May 19, 5:53 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
553 AM MDT Wed May 19 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
553 AM MDT Wed May 19 2021 /653 AM CDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across much of the area this
afternoon and evening, especially the Black Hills and areas toward
central South Dakota. Severe thunderstorms are not expected at
this time, but small hail and gusty winds may accompany any
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms will continue to increase
late week into the weekend as an upper level system slowly moves
over the Rockies region. There is a slight risk for severe storms
over much of northeast Wyoming and far western South Dakota
Thursday afternoon and evening, with a marginal risk elsewhere.
Large hail and strong wind gusts would be the main threats from
any severe storms. Isolated strong to severe storms are a
possibility on Friday and over the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 19, 5:40 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
540 PM MDT Wed May 19 2021

SDZ014-200015-
Ziebach SD-
540 PM MDT Wed May 19 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Red Elm, or 8 miles southwest of Dupree, moving
west at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Red Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4505 10165 4493 10173 4496 10193 4510 10182
TIME...MOT...LOC 2340Z 111DEG 6KT 4500 10175

Eagan
Special weather statement, May 19, 7:07 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
707 PM MDT Wed May 19 2021

SDZ013-200145-
Northern Meade Co Plains SD-
707 PM MDT Wed May 19 2021

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Stoneville, or 38 miles southwest of Faith, moving
northwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fairpoint and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4475 10261 4465 10269 4468 10287 4483 10278
TIME...MOT...LOC 0107Z 112DEG 6KT 4473 10271

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:07 PM MDTSpecial Weather StatementUNRMeade38 min
May 20, 3:52 PM MDTSpecial Weather StatementUNR23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.